Alert archive / Iowa / Wind Advisories in 2020

Wind Advisory 11, NWS La Crosse, WI

December 22, 20206 counties in Iowa

NWS La Crosse, WI issued this wind advisory at Dec 22, 2020, 9:07 PM CST for 6 counties in Iowa. It took effect at Dec 23, 2020, 12:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2020, 9:07 PM CST (03:07 UTC)
In effect from
Dec 23, 2020, 12:00 PM CST
Expired
Dec 24, 2020, 12:00 AM CST
In force
12 hr
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 850 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
850 m²/s²
0-3 km storm-relative helicity
949 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

032 
WWUS73 KARX 230307
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
907 PM CST Tue Dec 22 2020

IAZ008-009-018-019-231115-
/O.NEW.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City, 
and New Hampton
907 PM CST Tue Dec 22 2020

...WIND ADVISORY IN EFFECT FROM NOON WEDNESDAY TO MIDNIGHT CST
WEDNESDAY NIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Mitchell, Howard, Floyd and Chickasaw Counties.

* WHEN...From noon Wednesday to midnight CST Wednesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Peters/04
6 follow-up statements
327 
WWUS73 KARX 230854
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
254 AM CST Wed Dec 23 2020

IAZ010-029-231700-
/O.EXA.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
254 AM CST Wed Dec 23 2020

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT CST
TONIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Winneshiek and Fayette Counties.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IAZ008-009-018-019-231700-
/O.CON.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City, 
and New Hampton
254 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chickasaw, Floyd, Mitchell and Howard Counties.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DJ/Zapotocny
285 
WWUS73 KARX 231415
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
815 AM CST Wed Dec 23 2020

IAZ008>010-018-019-029-232215-
/O.CON.KARX.WI.Y.0011.201223T1800Z-201224T0600Z/
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-
Including the cities of Osage, Cresco, Decorah, Charles City, 
New Hampton, and Oelwein
815 AM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Chickasaw, Floyd, Mitchell, Howard, Winneshiek and 
  Fayette Counties.

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
745 
WWUS73 KARX 231914
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
114 PM CST Wed Dec 23 2020

...Wind Advisory upgraded to Winter Weather Advisory for Mitchell,
Howard, Floyd, and Chickasaw Counties...

.The wind advisory has been upgraded to a Winter Weather Advisory
for these counties. Please see our winter weather product for 
details. Sufficient snowfall is now expected across these areas to
create a winter weather hazard. This, in addition to strong winds
is the reason for the change in advisory headlines.

IAZ008-009-018-019-232015-
/O.CAN.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/
Mitchell-Howard-Floyd-Chickasaw-
Including the cities of Osage, Cresco, Charles City, 
and New Hampton
114 PM CST Wed Dec 23 2020

...WIND ADVISORY IS CANCELLED...

The wind advisory has been upgraded to a Winter Weather Advisory 
for these counties. Please see our winter weather product for 
details. Sufficient snowfall is now expected across these areas to
create a winter weather hazard. This, in addition to strong winds
is the reason for the change in advisory headlines.

$$

IAZ010-029-240315-
/O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
114 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected. 

* WHERE...Chickasaw, Floyd, Mitchell, Howard, Winneshiek and 
  Fayette Counties. 

* WHEN...From noon today to midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DAS
824 
WWUS73 KARX 232322
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
522 PM CST Wed Dec 23 2020

IAZ010-029-240600-
/O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
522 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...Winneshiek and Fayette Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
922 
WWUS73 KARX 240331
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
931 PM CST Wed Dec 23 2020

IAZ010-029-240600-
/O.CON.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
931 PM CST Wed Dec 23 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...West winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Winneshiek and Fayette Counties.

* WHEN...Until midnight CST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
009 
WWUS73 KARX 240555
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1155 PM CST Wed Dec 23 2020

IAZ010-029-240700-
/O.EXP.KARX.WI.Y.0011.000000T0000Z-201224T0600Z/
Winneshiek-Fayette-
Including the cities of Decorah and Oelwein
1155 PM CST Wed Dec 23 2020

...WIND ADVISORY WILL EXPIRE AT MIDNIGHT CST TONIGHT...

Winds have diminished across the area. The Wind Advisory will be
allowed to expire. However...a few gust to 40 to 45 mph are 
possible over the next few hours. 

$$

DTJ

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Dec 22, 5:23 PM CST, 3 hours 44 minutes earlier.

Area forecast discussion, Dec 22, 5:23 PM CST, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
523 PM CST Tue Dec 22 2020

.SHORT TERM...(Tonight through Wednesday Night)
Issued at 218 PM CST Tue Dec 22 2020

GOES water vapor imagery showing mid-level PV anomaly churning east
across MT early this afternoon. This was aiding in deepening
surface low over the Dakotas. Locally, our area was covered by
mid/high level clouds in advance of this low pressure system over
the Dakotas. Also southerly winds were increasing ahead of the low,
especially west of the Mississippi River in the more wind prone ares
of northeast IA/southeast MN. Temperatures as of 2 pm were mainly in
the 30s.

For tonight, the low over the Dakotas tracks eastward into central
MN by 12z. Increasing southerly flow ahead of the low will bring
warmer/moistening air into the area with temperatures actually
increasing through the night. Deep fetch of moisture originating
from the Gulf of Mexico on 60-70kt winds off the deck around 1500
feet agl, expected to produce lower clouds/stratus along with some
areas or light rain or drizzle with overnight as temperatures climb
into the mid 30s/few lower 40s toward dawn.

Wednesday will see a drastic change as the cold front from the low
tracking toward Lake Superior plows through the area. Soundings/RAP
0-2km lapse rates hinting toward some convective rain/snow showers
changing to all snow showers as the cold front pushes through the
area and as the column cools into the minus 10C to minus 15C range
(good DGZ) by late afternoon. So, could posibly see a few more
intense snow showers on the leading edge of that cold air invasion
and then scattered snow showers in the cold/cyclonic flow through
the rest of the day. Big story for us will be falling temperatures
through the day with brisk northwest winds overtaking the area.
Winds could be close to wind advisory criteria for those more wind
prone areas of northeast IA/southeast MN but will hold off for now
and assess further. Could be a bit ugly, especially west of the
river for awhile by late morning with those winds and possibly
reduced visibilities in snow showers. Looks like accumulations will
be on the light side, less than an inch, but probably enough to
create some slick spots on any untreated roadways. Look for
temperatures in the 30s/lower 40s right away in the morning, falling
into the teens to lower 30s by evening.

Models in good agreement now in holding bulk of deformation snow
from the low moving over Lake Superior Wednesday/Wednesday evening
northwest of the area. Could see an inch or two for areas northwest
of a line from Austin MN to Medford WI Wednesday afternoon into
Wednesday evening as this area may be on the very eastern periphery
of the deformation area. Otherwise, look for lows Wednesday night in
the single digits below and above zero with wind chills in the
single digits below to near 20 below.

.LONG TERM...(Thursday through Tuesday)
Issued at 218 PM CST Tue Dec 22 2020

Cold, brisk conditions slated for Thursday as that low pressure
system pulls into Ontario. Tight pressure gradient on the backside
of the low will produce northwest winds in the 10-20mph range,
gusting around 30 mph. These winds, in combination with highs only
in the single digits to lower teens, are expected to produce wind
chills in the single digits/teens below zero.

Very cold conditions continue Christmas Eve into Christmas Day. Plan
on lows in the single digits above zero with highs in the single
digits/lower teens. Otherwise, looks dry as a ridge of high pressure
builds over the region.

Moderating temperatures look to take place through the weekend as
mid-level heights rebound over the central CONUS. Looks dry through
Saturday but will be keeping an eye an area of low pressure moving
through the Mid-Mississippi River Valley into the Ohio River Valley
Sunday afternoon/night. Our southern area could be on the northern
fringe of some light snow with this system. Otherwise, plan on near
normal latter December temperatures with lows in the single
digits/teens and highs in the mid 20s to mid 30s.

Looks a tad colder for Monday into Tuesday as a mid-level trough
digs over WI/Great Lakes region. May have to watch for the chance of
a few snow showers over northern WI Monday as the axis of that
trough swings through. Plan on highs Monday and Tuesday in the teens
and 20s with lows in the single digits lower teens.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 523 PM CST Tue Dec 22 2020

VFR conditions will last a few more hours this evening with wind
gusts in the 20-30 knot range from the south lasting through the
overnight. LLWS is also a threat with speeds in the 60-70 knot
range just around 1.5 kft AGL from the south. Lower clouds develop
and move into the region overnight bringing in MVFR/IFR ceilings
around 10-11z. Precipitation returns with the lower ceilings, but
expecting mainly rain showers and drizzle lasting through much of
the morning with minimal impacts to visibilities. Rain/drizzle
then changes over to snow starting late morning into the afternoon
as surface temperatures decrease throughout the day. Although the
snowfall accumulations look to be less than 1" at the airports,
visibility reductions into MVFR conditions become likely. Along
with the cold frontal passage, winds will be increasing from the
west though the afternoon with gusts in the 30-40 knot range.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...JM
LONG TERM...DAS
AVIATION...Peters
Hazardous weather outlook, Dec 22, 2:35 PM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
235 PM CST Tue Dec 22 2020

WIZ017-029-231100-
Taylor-Clark-
235 PM CST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of north central
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Temperatures will begin to fall Wednesday afternoon with light
rain expected to change over to all snow with accumulations of 1
to locally 2 inches possible through Wednesday night. This may
lead to some slippery roadways.

Windy conditions Wednesday night into Thursday will combine with
cold temperatures to produce wind chill values in the 10 to 20
below zero range.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-030-MNZ079-088-096-WIZ032>034-041>044-053>055-061-231100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
Grant-
235 PM CST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and central Wisconsin into southwest
Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light rain is expected to change over to light snow Wednesday
afternoon and continue into Wednesday night. Snow accumulations of
less than an inch are possible. This could produce some slippery
roadways.

Windy conditions Wednesday night into Thursday will combine with
cold temperatures to produce wind chill values in the 10 to 20
below zero range.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-231100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-
235 PM CST Tue Dec 22 2020

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Light rain will change over to light snow by Wednesday afternoon
and continue Wednesday night. Accumulations of 1/2 to locally 2
inches are possible. This will likely produce some slippery
roadways.

Winds will also increase Wednesday afternoon and gust 35 to 40
mph. Patchy blowing snow combined with falling snow could reduce
visibilities at times.

Windy conditions Wednesday night into Thursday will combine with
cold temperatures to produce wind chill values in the 10 to 20
below zero range.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS/DTJ/CMZ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 9:09 PM CSTWinter Weather AdvisoryARXChickasaw, Floyd, Howard, Mitchell29 hr

Nearby

Wind Advisories in Iowa, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.